Colorado, 2023

Damaging Winds in Colorado, August 10, 2023

August 10, 2023 · NWS BOU · 4 events in 2 counties and zones

Severe thunderstorms produced intense straight-line winds over portions of Larimer and Weld counties. Peak gusts ranged from 63 mph to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense straight-line winds over portions of Larimer and Weld counties. Peak gusts ranged from 63 mph to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 10:43 AM MST, 54 minutes earlier.

Area forecast discussion, Aug 10, 10:43 AM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MDT Thu Aug 10 2023

.UPDATE...
Issued at 945 AM MDT Thu Aug 10 2023

Satellite imagery showing the earlier mountain wave cloudiness
beginning to pull away and dissipating under a moderate westerly
flow aloft. Water vapor imagery showing a few subtle waves in the
westerly flow aloft which will have just a bit of impact over the
weather today. Overall, moisture levels have increased some today
over mountains and western Colorado while precipitable water
values from ACARS at Denver around a half inch. Forecast soundings
showing mainly dry low levels with inverted-v type soundings.
Main impact will be gusty outflow winds with DCAPE values up to
1500j/kg. ML cape averaging only 300-800j/kg. SPC has the far
northeast plains of Colorado in marginal risk for severe and this
would be mainly for damaging winds given a bit better low level
moisture and impact from upper wave.

Ongoing forecast generally on track with isolated- scattered
coverage of storms for this afternoon/evening. Temperatures will
be warmer with highs closing in on 90 degrees across the plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 311 AM MDT Thu Aug 10 2023

Current METARs this morning display a few mid-level clouds
developing around the higher elevations. An upper level trough axis
sweeps throughout the Midwest. This pattern allows zonal flow
aloft to continue throughout our CWA. Although mid to low level
moisture persist, there is a lack of upper level forcing to
support thunderstorm development. Model soundings show a stable
airmass capped environment mainly before 20Z (2 PM MDT). Daytime
heating should aid in breaking cap and with MLCAPE values near 500
J/kg, expect high based showers and storms to begin in the
mountains and valleys. By late afternoon into early evening, these
showers and storms will become isolated traveling off the
foothills to the plains. As DCAPE values approach 1000 J/kg,
isolated storms and showers across the urban corridor and plains
could produce wind gusts up to 50 mph. Storms should remain sub-
severe and could likely produce small hail. It will certainly be
close this afternoon for Denver to reach 90 depending on outflow
winds from a cell or too much cloud cover. With the possibility of
isolated convection, this morning's forecast package aims for 89
degrees at DIA but 90 degrees in downtown Denver. Either way,
temperatures will be 5-10 degree warmer than yesterday. Tonight,
expect near normal lows and clearing skies across the region.

.LONG TERM...(Friday through Wednesday)
Issued at 311 AM MDT Thu Aug 10 2023

On Friday and Saturday, an upper level trough will sit on the
coast of California while an upper level ridge will maintain its
strength across the Southern Plains. In between these features,
the southerly flow will draw up some monsoonal moisture from the
Desert Southwest. The precipitable water values will not be
particularly high and the moisture will be better over the
southern portion of our CWA. As a result, showers and storms will
form in the afternoon and evening mainly focused over the higher
terrain to the south of Berthoud Pass. Some showers and storms
will make it onto the adjacent plains but they will likely produce
more wind than rain.

Models have consistently been showing a seasonally strong trough
that will move through the Northern Plains to the Midwest on Sunday.
While the best upper level forcing will likely be too far to the
east of Colorado to impact our weather, a surface cold front
associated with this trough will increase the low level moisture
and upslope flow. As a result, it is expected that Sunday will
have the best coverage of storms during the long term period.
Looking at the ECMWF ensembles, the only day that more than a
couple ensemble members have rain, is on Sunday. Therefore, Sunday
has the highest PoPs and storms that form could produce heavy
rainfall over the recent burn areas and it is possible some
storms on the far northeast plains could reach severe limits.

The trough will move well east of Colorado on Monday and the I-25
corridor will likely be cool and stable. Some monsoonal moisture
will linger over the higher terrain so scattered showers and storms
are expected there.

Models are still showing that a strong ridge will form and move over
Colorado during the middle to end of next week. This will likely
lead to above normal temperatures with 90s possible across the
plains. Isolated afternoon and evening storms would be a daily
occurrence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1137 AM MDT Thu Aug 10 2023

VFR through period. Looking at isolated shower coverage this
afternoon at the terminals with main impact of variable and gusty
winds up to around 35kt. Main window for showers/winds is from
20z-24z then much of the activity will have moved east over the
plains. Surface winds will be more varying in directions/speeds this
afternoon but should settle back into normal diurnal directions
by later this evening. Looks like similar activity for Friday
afternoon.

&&

.HYDROLOGY...
Issued at 311 AM MDT Thu Aug 10 2023

Although storms will quickly progress across the higher elevations,
a limited flash flood threat will occur this afternoon for the
Cameron Peak and East Troublesome burn areas.

Thunderstorms are not expected to be particularly strong on
Friday and Saturday. Moisture and instability will be limited.
Therefore, the chance of flash flooding over the recent burn areas
will be limited.

A shortwave trough will bring better upslope flow and forcing on
Sunday so storms are expected to be more intense. Depending on the
timing of the cold front, there may be an elevated threat of flash
flooding over the burn areas.

Some monsoonal moisture will linger into the work week next week
which will lead to a limited threat for flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...AD
LONG TERM...Danielson
AVIATION...Entrekin
HYDROLOGY...AD/Danielson
Hazardous weather outlook, Aug 10, 9:42 AM MST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MDT Thu Aug 10 2023

COZ030>051-111645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MDT Thu Aug 10 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and a few thunderstorms will develop by early
this afternoon over the mountains, and then moving across the
plains through the evening hours. The main impacts will be gusty
winds up to 45 mph but only brief rain. There could be a few
stronger storms over the far northeast plains with wind gusts
close to 60 mph and possibly some small hail. The showers will
diminish by later this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered storms will form each afternoon and evening
in the long term period. No day will be a wash out as there will
be plenty of dry hours. However, there is a limited flash flood
threat over the recent burn areas each day with the highest
chance for flash flooding on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 10, 11:34 AM MST, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
1234 PM MDT Thu Aug 10 2023

COZ035-101900-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
1234 PM MDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northeastern Larimer
County through 100 PM MDT...

At 1233 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Virginia Dale, or 28 miles southwest of Cheyenne,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10504 4093 10505 4093 10510 4091 10511
      4091 10512 4089 10511 4088 10512 4088 10536
      4100 10537
TIME...MOT...LOC 1833Z 272DEG 18KT 4095 10527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK

The radar

The Cheyenne radar (KCYS), 51 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
August 10, 11:37 AM MST
Where
Larimer County, Virginia Dale
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.950, -105.350

Thunderstorm Wind, Larimer

When
August 10, 12:35 PM MST
Where
Larimer County, 4.24 mi E of Buckeye
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.810, -105.040

Thunderstorm Wind, Weld

When
August 10, 12:58 PM MST
Where
Weld County, 8.22 mi SSW of Grover
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -104.280

Thunderstorm Wind, Weld

When
August 10, 12:58 PM MST
Where
Weld County, 0.87 mi NW of Briggsdale
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.640, -104.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130720, 1130719, 1130718, 1130721.